Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 11, 2020, 3:29 PM MST for Gila County, Yavapai County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2020, 3:29 PM MST (22:29 UTC)
- Expired
- Jul 11, 2020, 4:15 PM MST
- In force
- 46 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 57 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 2771 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539
WUUS55 KFGZ 112229
SVRFGZ
AZC007-025-112315-
/O.NEW.KFGZ.SV.W.0003.200711T2229Z-200711T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
Issued by National Weather Service Las Vegas NV
329 PM MST Sat Jul 11 2020
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Western Gila County in east central Arizona...
East central Yavapai County in west central Arizona...
* Until 415 PM MST.
* At 329 PM MST, a severe thunderstorm was located near Childs Power
Plant, or 14 miles southeast of Camp Verde, and is nearly
stationary.
HAZARD...65 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Childs Power Plant and Clear Creek Campgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3428 11190 3452 11189 3451 11157 3426 11158
TIME...MOT...LOC 2229Z 267DEG 1KT 3439 11172
HAIL...1.50IN
WIND...70MPH
$$
OutlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:08 PM MST, 21 minutes earlier.
Area forecast discussion, Jul 11, 3:08 PM MST, 21 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 308 PM MST Sat Jul 11 2020 .SYNOPSIS...Dangerously hot temperatures will continue across portions of Arizona, and Excessive Heat Warnings remain in effect for much of the state below 4500 feet through Monday. Otherwise, isolated to scattered showers and thunderstorms are possible each afternoon into early next week, with activity primarily occurring over higher terrain. && .DISCUSSION...Abnormally hot conditions, along with a round of scattered showers and thunderstorms, have occurred across portions of northern Arizona today. The majority of the thunderstorm activity has formed over higher terrain from the Mogollon Rim and White Mountains southward. We may see activity develop along outflow boundaries within some of our valley locations as the afternoon continues. Model forecasts generally show storm activity decreasing after sunset. In addition to the storms, hot temperatures have been observed across the area. Prior to convective initiation, Flagstaff hit 90 degrees for the first time since July of 2018. Strong high pressure will continue to bring abnormally hot temperatures to the area through at least Monday, and extreme heat warnings remain in effect for all elevations below 4500 feet. This includes the Grand Canyon, Marble Canyon and Glen Canyon. Additional extreme heat warnings are in effect for elevations below 4500 feet in Yavapai and Gila Counties. All extreme heat warnings are scheduled to last through Monday afternoon. In addition to the heat, enough moisture will remain in place for isolated to scattered showers and thunderstorms each afternoon into early next week. The best chances for storms will be over higher terrain from the Mogollon Rim and White Mountains southward. A trough is forecast to brush the area on Monday and Tuesday bringing a round of breezy southwest winds. In addition, this trough may scour out some of the moisture, which could suppress and shift storm activity eastward from Tuesday through the remainder of the work week. Otherwise, expect near normal high temperatures. && .AVIATION...For the 00Z package...Scattered showers and thunderstorms with MVFR conditions over the higher terrain will diminish after 02Z. Expect VFR conditions and generally light winds overnight through Sunday morning, with scattered showers and thunderstorms developing again after 18Z on Sunday. Expect gusty winds around storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Strong high pressure will continue to bring abnormally hot conditions to the area. In addition, enough moisture remains for isolated to scattered storms each afternoon, primarily over high terrain. Lightning and outflow winds are the main hazards. Breezy southwest winds are possible Monday. Tuesday through Thursday...A return to near normal temperatures, along with breezy southwest winds is forecast for Tuesday. Isolated thunderstorms are possible over higher terrain each afternoon, but this activity may shift to eastern zones. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST Monday FOR AZZ005-006-018-037-038. && PUBLIC...RR AVIATION...BAK FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 11, 1:06 PM MST, 2 hours 23 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 106 PM MST Sat Jul 11 2020 AZZ018-112030- Northern Gila County- 106 PM MST Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 130 PM MST... At 104 PM MST, Doppler radar was tracking a strong thunderstorm near Hunter Creek, or 14 miles west of Forest Lakes. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tonto Village, Kohls Ranch, Hunter Creek, Bear Flat, Upper Tonto Creek Campground, Christopher Creek Campground and Ponderosa Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3426 11095 3422 11108 3429 11117 3436 11108 TIME...MOT...LOC 2004Z 128DEG 1KT 3426 11105 TPS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:06 PM MST | Special Weather Statement | FGZ | 24 min | |
| Jul 11, 1:53 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.